New Jersey, 2008

Rip Currents in New Jersey, July 12 to 16, 2008

July 12 to 16, 2008 · NWS PHI · 4 events in 4 counties and zones

Enhanced rip currents caused by swells from Hurricane Bertha resulted in three deaths along the New Jersey coast on the weekend of July 12th and 13th. The rip currents and strong surf caused many water rescues and led to bathing restrictions.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Enhanced rip currents caused by swells from Hurricane Bertha resulted in three deaths along the New Jersey coast on the weekend of July 12th and 13th. The rip currents and strong surf caused many water rescues and led to bathing restrictions. The highest surf was reported on Sunday the 13th as waves averaged 5 to 6 feet along the shore. Conditions started to improve on the 14th where some swimmers were allowed to go back into the water, although enhanced rip current risks were reported for a couple more days.

On July 12th, a 51-year-old man drowned off of Atlantic City (Atlantic County). He was caught in a rip current. The beach patrol reached him by boat where he grabbed a rescue line. He was able to hold onto the line and brought to the side of the boat, but suddenly lost consciousness and died. On the evening of July 13th, three male friends swam to a buoy about 100 yards off the Wildwood Beach. They were caught in a rip current. A 36-year-old male was pulled from the water unconscious and pronounced dead. Another 28-year-old male was missing and presumed dead. Rescuers could not find him. Over the weekend of the 12th and 13th, the Atlantic City Beach Patrol alone had to rescue 57 swimmers. Long Beach Township (Ocean County) beach patrols made about half of their entire water rescues for the beach season during the week of July 12th through the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 12, 3:20 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 12, 3:20 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 AM EDT SAT JUL 12 2008

.SYNOPSIS...
HIGH PRESSURE COVERED MUCH OF THE EASTERN UNITED STATES EARLY THIS
MORNING.  THE HIGH WILL DRIFT TO THE EAST AND OUT TO SEA OVER THE
WEEKEND.  MEANWHILE, A COLD FRONT EXTENDED FROM THE WESTERN GREAT
LAKES REGION TO THE CENTRAL PLAINS.  THE FRONT WILL PROGRESS TO THE
EAST AND IT SHOULD PASS SLOWLY THROUGH OUR REGION ON MONDAY.
ANOTHER AREA OF HIGH PRESSURE IS THEN FORECAST TO BUILD IN BEHIND
THE FRONT FOR THE BALANCE OF THE NEW WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN UPPER LEVEL RIDGE AXIS EXTENDED FROM THE GULF COAST STATES UP
OVER THE GREAT LAKES DURING THE NIGHT.  THE AXIS WILL MOVE TO THE
EAST, PASSING OVER OUR REGION THIS AFTERNOON.

THE PATCH OF HIGH CLOUDS OVER OUR REGION EARLY THIS MORNING SHOULD
PASS OFF THE COAST.  THE STRATOCUMULUS AND ALTOCUMULUS OVER THE
POCONOS AND FAR NORTHERN NEW JERSEY WILL LIKELY DISSIPATE OR MOVE TO
THE EAST, AS WELL.  ADDITIONAL HIGH CLOUDS SPILLING DOWN FROM THE
GREAT LAKES, ON THE BACK SIDE OF THE RIDGE, MAY ARRIVE LATE IN THE
DAY.  HOWEVER, ALL IN ALL, IT LOOKS LIKE ANOTHER MOSTLY SUNNY DAY.

BOTH THE 00 UTC NAM AND THE 00 UTC GFS ARE HINTING AT SOME LIGHT
PRECIPITATION ACROSS OUR NORTHERN COUNTIES FOR THIS AFTERNOON.  THE
00 UTC ECMWF IS NOT.  WITH LIMITED INSTABILITY, WE HAVE FAVORED THE
ECMWF SOLUTION.

AS THE SURFACE HIGH PASSES OFF THE COAST TODAY, WE WILL GET INTO A
RETURN FLOW OF SLIGHTLY MORE HUMID AIR.  IT SHOULD ALSO BE A SLIGHT
BIT WARMER THAN FRIDAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
HIGH PRESSER WILL CONTINUE TO INFLUENCE OUR REGION FOR TONIGHT AND
SUNDAY, WITH INCREASING HUMIDITY EXPECTED IN THE SOUTHERLY FLOW.

THE MODELS CONTINUE TO MAINTAIN A WEAK LOW OFF THE NORTH CAROLINA
COAST TODAY.  IT DEVELOPED ALONG THE FRONTAL BOUNDARY THAT MOVED
THROUGH OUR REGION ON THURSDAY.  THE LOW IS FORECAST TO DRIFT NORTH,
REACHING OUR LATITUDE ON SUNDAY NIGHT.  IT LOOKS AS THOUGH IT WILL
GET ABSORBED INTO THE APPROACHING FRONTAL ZONE EARLY ON MONDAY, AND
THE LOW ITSELF SHOULD HAVE LITTLE IMPACT ON OUR REGION.

THE UPPER LOW THAT WAS LOCATED OVER MANITOBA EARLY THIS MORNING
SHOULD MOVE ACROSS NORTHERN ONTARIO DURING THE WEEKEND AND INTO
NORTHERN QUEBEC ON MONDAY.  THE BULK OF THE ENERGY ASSOCIATED WITH
THE SYSTEM WILL LIKELY REMAIN WELL TO OUR NORTH.  HOWEVER, IT IS
STILL EXPECTED TO PULL A COLD FRONT TOWARD OUR REGION ON SUNDAY
NIGHT.  WITH MOST OF THE PUSH BEHIND THE SYSTEM REMAINING UP IN
EASTERN CANADA, THE FRONT SHOULD BE SLOW TO MOVE THROUGH OUR REGION
ON MONDAY.  AS A RESULT, WE WILL CONTINUE TO MENTION THE POTENTIAL
FOR PRECIPITATION FOR BOTH SUNDAY NIGHT AND MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE IS FORECAST TO BUILD IN FROM THE WEST FOR TUESDAY,
WEDNESDAY, THURSDAY AND FRIDAY.  THEREFORE, WE WILL CONTINUE WITH
THE DRY WEATHER FORECAST FOR THE FOUR DAY PERIOD.  IT APPEARS AS
THOUGH THE AIR MASS WILL BE FAIRLY DRY AS IT ARRIVES FOR THE MID
WEEK PERIOD, WITH AN INCREASE IN HUMIDITY EXPECTED FOR LATE IN THE
WEEK.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
NICE VFR CONDITIONS WILL CONTINUE TODAY AND TONIGHT. AN AREA OF
SCT-BKN AC ACROSS THE AREA EARLY THIS MORNING WILL MOVE TO THE SE BY
DAWN. JUST SOME CU EXPECTED TODAY AND A LIGHT SOUTH WIND THIS
MORNING WILL INCREASE TO AROUND 10 KTS BY THIS EVENING. A SEA BREEZE
WILL LIKELY DEVELOP THIS AFTERNOON AND TURN THE SYNOPTIC S WIND TO
MORE OF A SE DIRECTION.

OUTLOOK...
AN APPROACHING COLD FRONT WILL TRIGGER SHOWERS AND POSSIBLE THUNDER
SUN NIGHT AND MON. A PROLONGED PERIOD OF NICE WEATHER WILL FOLLOW
AND LAST INTO THE MID-WEEK PERIOD.

&&

.MARINE...
HIGH PRESSURE OFF TO THE EAST AND AN ADVANCING LOW TO THE WEST
SHOULD KEEP A GENERALLY SRLY SYNOPTIC FLOW OVER THE WATERS TODAY.
THE WINDS WILL TEND TO SHIFT ONSHORE AS A SEA BREEZE DEVELOPS LATER
THIS AFTERNOON.

HURRICANE BERTHA WILL DRIFT AROUND NEAR BERMUDA TODAY AND TONIGHT.
IT WILL GENERATE SWELLS WHICH WILL AFFECT OUR COASTAL AREAS TODAY.
MODERATE RIP CURRENT ARE EXPECTED AND WE WILL RE-ISSUE A COASTAL
STATEMENT FOR THE RIP THREAT FOR TODAY. SEA SWELLS ARE 2 TO 3 FT
WITH AN 11 SEC PERIOD. NOT SURE SCA CONDITIONS WILL ARRIVE OVER THE
WATERS AND THE LATEST WAVE WATCH GUIDANCE NUMBERS CONTINUE TO COME
IN LOWER THEN THE PREVIOUS RUNS. SUNDAY NIGHT MAY HAVE ENOUGH SWELLS
AND WIND WAVES FOR MINIMAL SCA CONDITIONS. NO FLAGS WITH THE AM CWF
PACKAGE.

PLEASE SEE LATEST FORECAST FROM THE NATIONAL HURRICANE CENTER
(WWW.NHC.NOAA.GOV) AND THE OCEAN PREDICTION CENTER
(WWW.OPC.NCEP.NOAA.GOV) FOR LATEST ADVISORIES AND OFFSHORE FORECAST
FOR HURRICANE BERTHA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...OHARA
Hazardous weather outlook, Jul 12, 3:30 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EDT SAT JUL 12 2008

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-131100-
NEW CASTLE-KENT DE-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
430 AM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA
AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-131100-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
430 AM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW JERSEY SHORE AND FOR
THE DELAWARE BEACHES.

.DAY ONE...TODAY AND TONIGHT

LONG PERIOD SWELLS ASSOCIATED WITH DISTANT HURRICANE BERTHA WILL
CONTINUE TO AFFECT THE COASTS OF DELAWARE AND NEW JERSEY TODAY AND
TONIGHT.  AS A RESULT, THERE IS A MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DUE TO THE EXPECTED SLOW MOVEMENT OF DISTANT HURRICANE BERTHA, RIP
CURRENTS ARE EXPECTED TO BE A CONCERN ALONG THE COASTS OF DELAWARE
AND NEW JERSEY INTO THE EARLY PART OF THE NEW WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-131100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
430 AM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE AND FOR DELAWARE BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 rip current. Local standard time, as filed.

Rip Current, Eastern Atlantic

When
July 12, 6:00 AM EST to July 16, 6:00 PM EST
Where
Eastern Atlantic forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Rip Current, Eastern Cape May

When
July 12, 6:00 AM EST to July 16, 6:00 PM EST
Where
Eastern Cape May forecast zone
Deaths
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Rip Current, Eastern Ocean

When
July 12, 6:00 AM EST to July 16, 6:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
Law Enforcement
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Rip Current, Eastern Monmouth

When
July 12, 6:00 AM EST to July 16, 6:00 PM EST
Where
Eastern Monmouth forecast zone
Reported by
Law Enforcement
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Atlantic2008-07-1251MaleIn WaterDirect
Rip Current, Eastern Cape May2008-07-1336MaleIn WaterDirect
Rip Current, Eastern Cape May2008-07-1328MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124476, 124477, 124478, 124479.